FDA Banner

Return to FDA Consumer Articles

FDA's MedWatch Safety Alerts: April 2010

On This Page:

 

After the Food and Drug Administration (FDA) approves a product and it is on the market, the agency continues to monitor that product for unexpected and undesirable side effects (adverse events).

Health care professionals and consumers may report side effects, product quality problems, product use errors, or therapeutic failure with the use of medical products to FDA's MedWatch Adverse Event Reporting program either online, by regular mail, by fax, or by phone.

  • Online
  • Regular Mail: Use postage-paid, pre-addressed FDA form 3500
  • Fax: 1-800-FDA-0178
  • Phone: 1-800-332-1088

MedWatch reports can signal a safety problem and lead to an FDA action to protect the public from harm, serious illness, or even death.

Here are some of the most recent safety alerts prompted by reports FDA has received from health care professionals and patients.

 

Recall: External Defibrillator Models by Cardiac Science

Cardiac Science Corp. has updated its November 2009 recall of automated external defibrillators (AEDs) to include additional models. The AEDs, which are used in health care facilities, public places, and in the home, may malfunction during attempts to rescue people in sudden cardiac arrest—a condition in which the heart suddenly and unexpectedly stops beating.

The risk: When cardiac arrest occurs, blood stops flowing to the brain and other vital organs, leading to death if not treated within minutes.

Normally, users of these devices should always check the status indicator on the front of the defibrillator or the audible indicators to see whether the device is rescue-ready (green light is displayed). However, a green light on the affected devices may not reveal defective or nonworking components inside the defibrillators and give a false sense that they are in proper working order.

In addition, defects in certain electronic components may not be detected by the device’s daily, weekly, or monthly self-tests.

The 14 recalled models, which were manufactured and distributed between August 2003 and August 2009, are

  • Powerheart models 9300A, 9300C, 9300D, 9300E, 9300P, 9390A, and 9390E
  • CardioVive models 92531, 92532, and 92533
  • Nihon Kohden models 9200G and 9231
  • GE Responder models 2019198 and 2023440

The Powerheart and CardioVive models listed above were recalled in November 2009. But FDA has since learned that the additional Cardiac Science models listed above, marketed under the Nihon Kohden name and the GE Healthcare name as GE Responder, have similar problems.

Recommendations: Contact the company immediately to arrange for repairs or replacements of your AEDs. In the U.S., call 425-402-2000 (press option 1); outside the U.S., call +44-161-926-0011; or e-mail AED175@cardiacscience.com.

Home users and public access defibrillation programs should take the following steps while arranging for repair or replacement of their Cardiac Science AEDs:

  • If an alternate AED is available, use it until the Cardiac Science’s AED has been repaired or replaced, or consider obtaining another AED.
  • If an alternate external defibrillator is not available, use Cardiac Science’s devices if needed, as the units may still be able to deliver the necessary treatment. The consequences of not attempting to defibrillate a patient outweigh the risk that these devices may fail.

For more information, see FDA’s updated communication on Cardiac Science’s External Defibrillators

back to top

Recall: LIFEPAK 15 Monitor/Defibrillator by Physio-Control Inc.

This recall affects LIFEPAK 15 monitors/defibrillators manufactured and distributed between March 26, 2009, and Dec. 15, 2009. These medical devices are used to monitor heart rhythms and to treat people experiencing cardiac arrest.

The risk: When cardiac arrest occurs, blood stops flowing to the brain and other vital organs, leading to death if not treated within minutes.

There is the potential for the device to unexpectedly

  • power off then on by itself
  • power off then not turn on
  • power off by itself, requiring the operator to turn it back on
  • stay powered on and not allow itself to be turned off

Recommendations:

  • The company advises customers to keep the device in service and to test the devices according to the operating instructions.
  • If you have questions, contact Physio-Control Technical Support at 800-442-1142, option 5, Monday through Friday between 6 a.m. and 4 p.m. Pacific Time.

back to top

Warning on Propylthiouracil

FDA has added a boxed warning to the label for propylthiouracil to include information about reports of severe liver injury and liver failure, including some deaths, in adults and children using this medication. Propylthiouracil is a drug used to treat overactive thyroid (hyperthyroidism).

Recommendations:

  • Tell your health care professional about any medication you are taking or medical conditions you may have before taking propylthiouracil.
  • Read the Medication Guide that comes with each prescription for propylthiouracil to better understand the potential risks and benefits of your medication.
  • Contact your health care professional if you have fever, loss of appetite, nausea, vomiting, tiredness, itchiness, dark colored urine, or yellowing of your skin or eyes while taking propylthiouracil.
  • Propylthiouracil may be the treatment of choice during and just before the first trimester of pregnancy (weeks 1–12). Talk to your health care professional if you are pregnant, or plan to become pregnant, and are taking a medication to treat hyperthyroidism.
  • Don’t stop taking propylthiouracil unless told to do so by your health care professional.

For more information, see FDA’s Drug Safety Communication on propylthiouracil.

back to top

Recall: Sexual Enhancement Products

Atlas Operations Inc. has expanded its December 2009 nationwide recall of dietary supplements for sexual enhancement to include three additional products:

  • Stamin It
  • Erectzia
  • Vigor 100

These three products join the list of Atlas’ recalled dietary supplements sold under more than two dozen brand names as well as in bulk, unlabeled. See the Atlas Operations press release for a full list of the recalled products and lot numbers.

Another company, Kanec USA Inc., has also recalled its sexual enhancement product, Stud Capsule For Men (Lot # 060607-01/060108-01, Exp 6-2013). The products are sold as a blister pack, with 24 packs in a box. The lot number and expiration date appear on the seal.

FDA lab analyses found that both Atlas Operations’ and Kanec USA’s products tested from certain batches contain an FDA-approved drug used as a treatment for erectile dysfunction. The active drug ingredient is not listed on the product labels.

The risk: The presence of a drug in a dietary supplement makes these products unapproved drugs. The erectile dysfunction drug may interact with some prescription drugs, such as nitroglycerin, and cause dangerously low blood pressure. People with diabetes, high blood pressure, high cholesterol, or heart disease often take prescription drugs.

Recommendations:

  • Contact your health care professional if you have unexpected side effects from sexual enhancement products.
  • Stop using the recalled products and return them to the place of purchase.
  • You may also return Atlas products directly to Atlas Operations for a refund. Call 800-466-4444 Monday through Friday between 9 a.m. and 5 p.m. Eastern Time for instructions.
  • You may return Stud Capsule For Men directly to Kanec USA. Call the company at 954-583-5840.

For more information, see Hidden Risks of Erectile Dysfunction "Treatments" Sold Online.

back to top

Recall: Camolyn Eye Drops and Fisiolin Nasal Drops

US Oftalmi Corp. recalled all of its over-the-counter eye drops and nasal drops due to conditions at the manufacturing facility that cannot assure that the products are sterile.

The risk: Products that are non-sterile have the potential to cause eye infections, which may threaten eyesight.

The recalled products are packaged in 15 mL plastic bottles and were distributed nationwide. The products affected by this recall are shown below.

Product Lot Number Expiration
Date
UPC
Camolyn Homeopathic 049036
087934
05/2011
08/2009
591196 00446
Camolyn Plus, Naphazoline +
Chamomile 15 mL.
037691
097420
03/2010
10/2010
66482 00018
Camolyn Refresh 15 mL 116636
107610
11/2009
11/2010
66482 00020
Camolyn-A, Naphazoline +
Pheniramine 15 mL
057063
058962
106606
099487
05/2009
04/2010
10/2008
09/2011
66482 00019
Fisiolin Nasal Drops Sodium Chloride Pediatric Uses 15 mL 028659 03/2011 591196 00375

Recommendations:

  • Throw away the recalled products.
  • If you have questions, call US Oftalmi at 954-338-6891 Monday through Friday between 8 a.m. and 4:30 p.m. Eastern Time.

This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.

Date Posted: May 5, 2010

back to top

For more about food, medicine, cosmetic safety and other topics for your health, visit FDA.gov/ForConsumers.
(web1)